A case of inflammatory.
Writing in the June 18 online edition of, clinicians described a 31-year-old woman who was on long-term immunosuppressive therapy after bilateral lung transplants for cystic fibrosis.
The woman received a large, colored tattoo on her upper leg, with no immediate complications beyond the usual mild skin irritation. However, 9 days later, she developed pain in her left thigh and knee that was severe enough to require analgesic treatment that included tramadol and paracetamol.
The pain settled over the following few months, but the woman continued to experience a sense of fullness from her hip to knee along the medial side of her thigh. She presented to a rheumatology clinic 10 months after she was tattooed, with pain that was still constant and disturbing her sleep, but with no apparent aggravating factors and, otherwise, she was in good health.
Work-up included an MRI that showed focal inflammation of the vastus medialis muscle, particularly in the distal third, but a biopsy found no bacterial growth, nor was there any bacterial or fungal infection found in fluid drawn from the knee. However, histopathology revealed scattered internal nuclei, atrophic fibers, a mild perivascular inflammatory infiltrate, and upregulation of human leukocyte antigen.
In the report,, and his colleagues from the department of trauma and orthopedics, NHS Greater Glasgow and Clyde, Glasgow, said that these findings gave the impression of an inflammatory myopathy in which the pathologic response may have been influenced by the immunosuppression.
“To our knowledge, there have been no previously reported cases of tattoo-associated reactions causing an inflammatory myopathy,” they wrote. “This could be a rare occurrence or represent an underdiagnosis for patients presenting with similar symptoms having had tattoos.”
The authors suggested there was a chance that the myopathy may have been stimulated by a toxin or pathogen introduced during tattoo procedure. However, they pointed out that they could not identify a causative pathogen, although the timing of onset and location of symptoms correlated with the tattoo application.
“This case serves as a reminder to consider tattoo-related complications as part of the differential diagnosis when patients, especially the immune-suppressed, present with unusual atraumatic musculoskeletal symptoms,” they wrote.
After the biopsy, the woman received physiotherapy in the form of basic quadriceps-strengthening exercises. Her condition did not start to improve until about 1 year after the onset of symptoms, and by 3 years, she had no more pain and had resumed normal activities.
No funding or conflicts of interest were declared.
SOURCE: Wilson W et al. BMJ Case Rep. 2018. Jun 18. .